Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 116, NWS Detroit, MI

September 12, 2021Lapeer County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Sep 12, 2021, 6:09 PM EDT for Lapeer County, Michigan. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2021, 6:09 PM EDT (22:09 UTC)
Expired
Sep 12, 2021, 6:35 PM EDT
In force
26 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lapeer County, MI

The radar

The Detroit radar (KDTX), 53 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 6:11 PM EDTTSTM WND DMGClifford, MIDISPATCH REPORTS POWER LINE DOWN IN CLIFFORD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 5:22 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 677 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
677 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

986 
WUUS53 KDTX 122209
SVRDTX
MIC087-122300-
/O.NEW.KDTX.SV.W.0116.210912T2209Z-210912T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
609 PM EDT Sun Sep 12 2021

The National Weather Service in Detroit/Pontiac has issued a

* Severe Thunderstorm Warning for...
  Lapeer County in southeastern Michigan...

* Until 700 PM EDT.

* At 609 PM EDT, a severe thunderstorm was located near
  Columbiaville, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Lum around 620 PM EDT.
  Imlay City and Dryden around 625 PM EDT.

Other locations impacted by this severe thunderstorm include Goodland
Township, Burnside, Attica, Elba, Kings Mill, Silverwood and
Thornville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4288 8345 4323 8346 4324 8335 4332 8335
      4333 8312 4328 8312 4328 8300 4289 8299
TIME...MOT...LOC 2209Z 289DEG 49KT 4313 8335 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AM
1 follow-up statement
122 
WWUS53 KDTX 122235
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
635 PM EDT Sun Sep 12 2021

MIC087-122245-
/O.CAN.KDTX.SV.W.0116.000000T0000Z-210912T2300Z/
Lapeer MI-
635 PM EDT Sun Sep 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR LAPEER COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.

LAT...LON 4288 8345 4323 8346 4324 8335 4332 8335
      4333 8312 4328 8312 4328 8300 4289 8299
TIME...MOT...LOC 2234Z 289DEG 49KT 4301 8288 

$$

AM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:25 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 12, 3:25 PM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
325 PM EDT Sun Sep 12 2021

.DISCUSSION...

Short Term/Previous AFD Update:

A low amplitude trough/PV anomaly will travel across Lake Michigan
and into central lower Michigan through the late afternoon and
evening hours within a strong corridor of westerlies in the low to
mid-levels. Better forcing along and in the vicinity of the frontal
boundary with the arrival of the trough will increase shower and
thunderstorm potential along and especially north of M59. Convection
has already initiated across Lake Michigan and now resides across
western Michigan, with current trajectory looking to push the
initial round of thunderstorms across the Bay/Midland area after
20Z.

Impressive effective bulk shear will be in place during the period
of better convective potential with values aoa 60 knots across Flint
and north into the Tri-Cities and Thumb, with MUCAPE holding between
500-1000 J/kg. Very limited to nil SB/MLCAPE to work with as this
region holds north of the boundary with capping in place. Given the
enhanced westerly speed shear and sufficient MUCAPE, organized multi-
cell convection producing isolated to scattered strong to severe
storms will be possible. Some strong/severe line/bowing segments are
also is a low-end possibility in this flow regime. Elevated
thunderstorms producing large hail will be the main severe weather
hazard.

The stationary front is expected to sag south between 20-00Z with
the weaker height falls north of the front. As the boundary starts
to drive south, there will be a window for better surface based
development along the boundary as the cap decreases in strength. Hi-
res models continue to show the greatest likelihood of a wind threat
falling between the m59 - I69 corridor, but locations north remain
susceptible. Locations along and south of I94 remain too well capped
and away from better forcing -- thus thunderstorm activity is not
expected for the southern Metro region down to the MI/OH border.

Monday Morning - Friday.

Surface boundary will settle right around the MI/OH border by 06Z
but an elevated baroclinic zone with enhanced theta-a will hold
across the cwa and will interact with glancing shortwaves within the
mean zonal flow pattern. This will maintain the chance mention for
showers and thunderstorms through Monday morning and early
afternoon. Low pressure across the northern Plains will move into
the Midwest north before passing into Lake Superior late Monday into
Tuesday morning. Northward push of the elevated front will again
provide the chance for elevated showers and thunderstorms generally
north of I94, coinciding with better forcing and moisture transport.
Lull in precipitation expected within the warm sector on Tuesday
afternoon along with breezy southwest flow with gusts to 30-35 mph.
Temperatures return back into the 80s for daytime high before the
better  coverage of precipitation enters late Tuesday into Wednesday
with the northeast progression of the aforementioned low pressure
system, drawing a cold front across SE MI. Too far out to get
specific with severe weather threat but SE MI, but early analysis
shows the passage of the cold front around or after 20Z, which would
help capitalize on late day heating with modest bulk shear in place.
SWODY3 holds a marginal risk for severe weather.

High pressure and dry air filters in behind the cold front which
will bring decreasing temperatures, humidity, and a period of dry
weather. Daytime highs will reside in the mid to upper 70s Wednesday
into Thursday as dry conditions hold through the midweek period.

&&

.MARINE...

Flow continues to be split across the Great Lakes region in the wake
of a stalled frontal boundary, with light northerly flow across Lake
Huron and stronger southwesterly flow for Lake St. Clair and western
Lake Erie. An upper level disturbance tracks along the boundary this
afternoon-evening bringing shower and thunderstorm chances, with
isolated storms producing gusty winds, lightning, and locally
heightened waves. Frontal boundary then sags south late tonight and
tomorrow, with winds veering to the north as a result. Slight rain
chances continue tomorrow, although better chances for widespread
rainfall will be Tuesday afternoon through Wednesday as a more
potent low pressure system tracks across the Great Lakes. This low
also brings the next chance for headlines across the nearshore
zones on Tuesday.

&&

.HYDROLOGY...

Widely scattered to numerous showers and thunderstorms are expected
mainly north of I69 later this afternoon into the evening. Rainfall
totals are expected to range between a 1/4 to 3/4 inch. Localized
higher amounts are to be expected with any stronger and repeated
thunderstorm activity, where an inch or greater will then be
possible. Poor drainage and urban flooding will be possible with this
activity.

&&

.PREV DISCUSSION...
Issued at 224 PM EDT Sun Sep 12 2021

AVIATION...

Cold front draped east-west across Lower Michigan has stalled
between KFTN and KPTK this afternoon. MVFR ceilings more prevalent
from KPTK north this afternoon/evening (cold side of the boundary),
but did TEMPO in a couple hours of MVFR for the southern terminals
given the vicinity of the low cloud gradient. Lower confidence TAF
cycle with thunderstorm, shower, fog, and ceiling concerns through
18Z Monday. Kept TSRA for the northern sites this evening with a
slight shift later and further north, so may need to amend to remove
KPTK. Bulk of this fast-moving convection exits the terminals by
02Z, but trailing redevelopment remains unclear before 06Z. Showers
stream through after 08Z, largely missing KMBS with MVFR fog and
ceilings likely during this time. Visibilities recover first after
sunrise, but signal increases for carrying MVFR ceiling until late
in the TAF period, if not into the next.

For DTW...Still a small opportunity before 20Z for MVFR ceiling
(TEMPO). Storms remain north of the terminal this evening, then
showers fill in with MVFR cig/vsby late. Will take some time for
cigs to scatter out late Monday morning.

DTW THRESHOLD PROBABILITIES...

* Low for ceilings at or below 5 kft this afternoon, then medium 08-
  15Z Monday.

* Low for thunderstorms this evening and overnight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...AM
MARINE.......MV
HYDROLOGY....AM
AVIATION.....KK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 12, 3:45 PM EDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
345 PM EDT Sun Sep 12 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-131945-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
345 PM EDT Sun Sep 12 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening,
mainly north of the I-96 corridor. Storms may be become severe,
capable of producing wind gusts to 60 mph and hail to one inch. The
greatest risk for severe weather exists from the I-69 corridor into
the thumb region. Primary window for severe thunderstorms is
between 4 and 10 pm. Storms will track from west to east at 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms late Monday and Monday night as a
warm front lifts through the region. Additional thunderstorm activity
is again possible late Tuesday into early Wednesday with the passage
of a cold front. Strong to severe thunderstorms will be possible with
the cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-131945-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
345 PM EDT Sun Sep 12 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There is a chance of thunderstorms this afternoon and evening,
mainly across Lake Huron and Saginaw Bay. Storms may be become
severe, capable of producing wind gusts to 50 knots mph and hail to
one inch. Primary window for severe thunderstorms is between 4 and
9 pm. Storms will track from west to east at 45 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms late Monday and Monday night as a
warm front lifts through the region. Thunderstorms are again
possible Tuesday into Tuesday night. Strong to severe thunderstorms
will be possible with the cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, Sep 12, 4:16 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
416 PM EDT Sun Sep 12 2021

MIZ047-122115-
Midland MI-
416 PM EDT Sun Sep 12 2021

...A strong thunderstorm will impact portions of Midland County
through 515 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lake Isabella, or 15 miles northwest of Mount Pleasant, moving east
at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Coleman and Oil City around 440 PM EDT.
  Sanford around 455 PM EDT.
  Midland around 505 PM EDT.

Other locations impacted by this storm include Laporte, Averill,
Gordonville, Bombay, Porter Township, Poseyville, Hope and North
Bradley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4381 8460 4381 8437 4383 8435 4383 8417
      4348 8417 4348 8437 4347 8437 4347 8461
TIME...MOT...LOC 2015Z 274DEG 46KT 4370 8504

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AM
Special weather statement, Sep 12, 5:46 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
546 PM EDT Sun Sep 12 2021

MIZ054-062-122245-
Tuscola MI-Lapeer MI-
546 PM EDT Sun Sep 12 2021

...A strong thunderstorm will impact portions of southern Tuscola and
Lapeer Counties through 645 PM EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm over
Frankenmuth, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Millington and Otter Lake around 600 PM EDT.
  Columbiaville around 605 PM EDT.
  Lapeer and North Branch around 615 PM EDT.
  Lum around 620 PM EDT.
  Imlay City and Brown City around 625 PM EDT.

Other locations impacted by this storm include Goodland Township,
East Dayton, Attica, Tuscola, Elba, Wilmot, Silverwood, Richville,
Thornville and Burnside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southeastern Michigan.

&&

LAT...LON 4288 8345 4322 8346 4322 8370 4348 8370
      4348 8311 4333 8310 4333 8312 4329 8312
      4328 8300 4289 8299
TIME...MOT...LOC 2146Z 289DEG 49KT 4329 8374

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AM
Local storm report, Sep 12, 5:52 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
552 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             3 NW CHESANING          43.21N 84.17W
09/12/2021  E1.75 INCH       SAGINAW            MI   PUBLIC

            PUBLIC RELAYED SOCIAL MEDIA PHOTOS OF ESTIMATED GOLF BALL
            SIZED HAIL.

&&

MV
Local storm report, Sep 12, 5:59 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
559 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             5 SW ST. CHARLES        43.24N 84.21W
09/12/2021  E2.00 INCH       SAGINAW            MI   PUBLIC

            PUBLIC RELAYED SOCIAL MEDIA PHOTOS OF 2 INCH HAIL.

&&

MV
Local storm report, Sep 12, 6:08 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
608 PM EDT SUN SEP 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             5 NNE NEW LOTHROP       43.18N 83.93W
09/12/2021  E1.00 INCH       GENESEE            MI   PUBLIC

            QUARTER SIZED HAIL REPORTED BY PUBLIC.

&&

MV

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 4:16 PM EDTSpecial Weather StatementDTXMidland59 min
Sep 12, 4:29 PM EDTSpecial Marine WarningDTX52 min
Sep 12, 4:57 PM EDTSevere Thunderstorm WarningDTXBay, Midland, Saginaw62 min
Sep 12, 5:32 PM EDTSevere Thunderstorm Warning Considerable damage threatDTXGenesee, Shiawassee58 min
Sep 12, 5:46 PM EDTSpecial Weather StatementDTXLapeer59 min
Sep 12, 6:21 PM EDTSpecial Weather StatementDTXLapeer, Macomb, Saint Clair69 min
Sep 12, 6:35 PM EDTSpecial Marine WarningDTX36 min
Sep 12, 7:17 PM EDTSpecial Weather StatementDTXBay, Midland, Saginaw88 min
Sep 12, 7:37 PM EDTSevere Thunderstorm WarningDTXMidland, Saginaw57 min
Sep 12, 7:54 PM EDTSpecial Weather StatementDTXGenesee, Shiawassee81 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.